Kansas, 2006Winter Storm in Kansas, December 29 to 31, 2006
December 29 to 31, 2006 · NWS DDC · 20 events in 20 counties and zones
A widespread devastating storm produced total precipitation from 2 to 4+ over much of Southwest Kansas. There was even an area from Garden City to Dighton that had up to six inches of rain and freezing rain!
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread devastating storm produced total precipitation from 2 to 4+ over much of Southwest Kansas. There was even an area from Garden City to Dighton that had up to six inches of rain and freezing rain! Significant, widespread damage to trees and especially utility lines, poles, and towers resulted from the 1/2 to 2 1/2 of ice accumulation. In an area from Sublette to Garden City, north through Dighton had the most severe damage. Over 60 thousand people were without electricity at one time or another from the nearly 10 thousand of power poles that were taken down from the weight of the ice. Some of these structures were high transmission towers. Tree damage was extreme! It took over a month to clean up just tree damage.|There were still people without electric service a month after th event. Crews with heavy equipment couldn't install power poles because of the deep mud on county roads. In addition, service from the poles to the home meters is not possible yet because of local damage on homes.|At the Dodge City airport, 3.21 of precipitation (rain, freezing rain and snow) fell from the storm. The only other time Dodge City, KS recorded over 3 of liquid equivalent precipitation in a single December storm was December 19-22, 1877 when 4.31 was measured. But there was even greater amounts! Up to six inches of rain and freezing rain fell in the Dighton area! The resulting ice was tremendous with several 300 foot communication towers toppled.|Snowfall of 12 to 18 inches was widespread in the far west with as much as 32 inches reported west of Johnson in Stanton county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 29, 4:25 AM CST, 17 minutes earlier.
Area forecast discussion, Dec 29, 4:25 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
425 AM CST FRI DEC 29 2006
.DAYS 1-2...
A VERY COMPLICATED FORECAST WITH A PATCHWORK OF GRIDS CONTAINING
RAIN, FREEZING RAIN, THUNDERSTORMS AND SNOW AND BLOWING SNOW. A
POWERFUL STORM CENTERED OVER SOUTHEAST ARIZONA WAS MOVING SLOWLY
EAST NOW. A JET STREAK EJECTING OUT TO ITS EAST SIDE WAS
PRODUCING WIDESPREAD RAIN AND THUNDER FROM THE TX PANHANDLE AND UP
INTO MY CWA EARLY THIS MORNING. ANOTHER STRONGER JET MAX WAS STILL
ON THE WEST/SOUTHWEST SIDE. WHAT REALLY MAKES THIS FORECAST TRICKY
IS THE COLD SURGE THAT HAS MOVED INTO THE NORTHWEST HALF OF THE
CWA. TEMPERATURES WERE NEAR THE FREEZING MARK FROM SCOTT CITY TO
ELKHART. ALOFT THE TEMP PROFILE WOULD SUPPORT FREEZING RAIN. I
WILL HOIST A FREEZING RAIN ADVISORY FOR THE FAR WEST FOR
TODAY...IN CONTRAST TO A WINTER STORM WARNING AS I THINK SFC TEMPS
MAY HOVER AROUND 32 AND NOT FALL INTO THE UPPER 20S. IF THE LATTER
DOES INDEED HAPPEN, THEN THE ADVISORY WOULD NEED TO BE UPGRADED TO
WARNING.
BUT, TONIGHT THINGS GET EVEN MORE COMPLICATED. IT APPEARS THE COLD
AIR WILL GET DEEPER AND THE PCPN WILL CHANGE OVER TO SNOW IN THE
FAR WEST. QPF FORECASTS WOULD SUPPORT HEAVY SNOW AND WINDS WILL BE
STOUT SO THERE SHOULD BE A FAIR AMOUNT OF BLOWING AND DRIFTING
TOO. WILL UPGRADE THE PREVIOUS WATCH TO A WARNING FOR THIS AREA.
EVENING SHIFT MOVED THE PREVIOUS WATCH EAST TO COVER COUNTIES FROM
LANE THROUGH MEADE. I KEPT THIS AREA AS RAIN SHOULD EVENTUALLY
BECOME FREEZING RAIN AS SFC TEMPS COOL FURTHER...AND EVENTUALLY TO
SNOW BY SATURDAY AFTERNOON.
QPF AMOUNTS FORECAST BY THE VARIOUS DETERMINISTIC MODEL RUNS
CONTINUE TO INDICATE COPIOUS AMOUNTS AND HPC IS ALSO ON BOARD WITH
THIS. DECEMBER 2006 WILL LIKELY END UP AS A TOP FIVE (AT LEAST)
WETTEST ON RECORD.
.DAYS 3-7...
CONTINUE TO SEE MODELS DIFFER IN PLACEMENT OF UPPER LOW BY SUNDAY.
NAM/GFS INDICATE SIMILAR STRENGTH AND LOCATION AT 12Z SUNDAY WITH
LOW OVER SOUTH CENTRAL KS. ECMWF IS A BIT WEAKER WITH THE LOW
CENTERED OVER CENTRAL OK. UKMET IS EVEN WEAKER WITH UPPER LOW OVER
EASTERN TX/OK PANHANDLE. BY 00Z MON, BOTH GFS AND ECMWF MOVE LOW
INTO MO WHILE NAM/UKMET ARE SLOWER AND KEEP SYSTEM BACK INTO EASTERN
KS. AT THIS POINT, PINPOINTING THE EXACT TIME THIS POTENT STORM
SYSTEM WILL EXIT THE REGION IS RATHER DIFFICULT. WILL LEAN TOWARD A
MODEL BLEND FOR TIMING.
LOCATION OF THE SYSTEM SUNDAY WILL ALLOW WRAP AROUND SNOW TO FALL
ACROSS MUCH OF THE CWA. THE ONLY LOCATION WHERE TEMPERATURES SHOULD
BE WARM ENOUGH FOR A MIX IS EXTREME EASTERN FA DURING THIS TIME.
WILL MAKE MINOR ADJUSTMENTS IN THE GRIDS TO REFLECT A MIX. H85
TEMPERATURES SHOULD REMAIN ABOVE 0C EAST THROUGH EARLY AFTERNOON
BEFORE FALLING. ANY LINGERING SNOW SHOULD TAPER OFF AS SYSTEM PULLS
NORTHEAST OF WESTERN KS SUNDAY NIGHT.
BY MONDAY, THE WEATHER SETTLES DOWN A BIT AND HIGH PRESSURE BUILD
ACROSS FA. REMAINDER OF WEEK SHOULD BE A QUITE ONE. WITH SUBSTANTIAL
SNOWPACK ANTICIPATED ACROSS WESTERN FA INTO CO, TEMPERATURES SHOULD
REMAIN A BIT COOLER. CURRENT GRIDS REFLECT THIS AND LITTLE IN THE
WAY OF CHANGES ARE NEEDED. MODELS DO TRY TO BRING IN MORE MOISTURE
BY WEEKS END AS ANOTHER UPPER LOW IS FORECAST TO DEVELOP OVER AND
MOVE ACROSS MEXICO. TRACK OF THIS LOW IS STILL UNCERTAIN THUS WILL
NOT ADD MENTION OF PRECIPITATION AT THIS TIME. WILL CONTINUE WITH
NEAR NORMAL TEMPERATURES AND PRECIPITATION DURING THE 8 TO 10 DAY
TIME PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 44 33 34 28 / 100 100 90 70
GCK 38 30 32 25 / 100 100 90 70
EHA 36 26 30 23 / 90 90 90 80
LBL 42 30 31 25 / 100 100 90 70
HYS 42 33 36 28 / 100 100 100 70
P28 55 48 48 33 / 100 100 80 50
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON
FOR KSZ043-061-062-074-084.
WINTER STORM WARNING FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6
PM CST /5 PM MST/ SATURDAY FOR KSZ043-061-062-074-084.
WINTER STORM WATCH FROM THIS EVENING THROUGH SATURDAY AFTERNOON
FOR KSZ044-063-075>077-085>087.
&&
FN07/30
Hazardous weather outlook, Dec 28, 5:01 AM CST, 23 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CST THU DEC 28 2006
KSZ030-031-044>046-063>066-075>081-085>090-291115-
TREGO-ELLIS-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRANT-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-
COMANCHE-BARBER-
501 AM CST THU DEC 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MAJOR WINTER STORM WILL IMPACT THE WESTERN HIGH PLAINS FRIDAY
THROUGH SATURDAY. IT IS TOO SOON TO SAY HOW FAR EAST THE SNOW WILL
MAKE IT DUE TO AN ABUNDANCE OF WARM AIR MOVING IN FROM THE SOUTH.
RAINFALL HOWEVER, WILL BE VERY GENEROUS AND WIDESPREAD WITH MANY
AREAS POTENTIALLY RECEIVING UP TO 2 1/2 INCHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KSZ043-061-062-074-084-291115-
SCOTT-HAMILTON-KEARNY-STANTON-MORTON-
501 AM CST THU DEC 28 2006 /401 AM MST THU DEC 28 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MAJOR WINTER STORM WILL IMPACT THE LOCAL AREA BRINGING
WIDESPREAD SNOW FRIDAY NIGHT AND SATURDAY. SEE THE LATEST WINTER
WEATHER MESSAGES AT WEATHER.GOV/DDC/.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Storm, Scott
- When
- December 29, 4:42 AM CST to December 31, 6:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Power outages due to 1/4 to 1/2 inch accumulations of ice. There was also about 1/2 inch of sleet followed by 6 to 12 inches of snow in the western part of the county, lesser amounts in the east. There was 5 to six inches of moisture in all the precipitation.
Winter Storm, Hamilton
- When
- December 29, 4:42 AM CST to December 31, 6:00 AM CST
- Where
- Hamilton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Power outages due to 1/4 to 1/2 inch accumulations of ice. A 160 foot tall radio tower collapsed from significant accumulations of ice at a location 4 miles north of Syracuse. Following the freezing rain and ice, 12 to 18 inches of snow fell, blown into 10 foot drifts by high winds. Greater than 18 inches of snow fell along the Colorado border. One women was lost for a period of time traveling to Coolidge from Syracuse but was found days later at a friends house. Nearly all power and communications was out for several days.
Winter Storm, Kearny
- When
- December 29, 4:42 AM CST to December 31, 6:00 AM CST
- Where
- Kearny forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Up to 1.25 of freezing rain caused numerous power outages and took down numerous tree branches and power lines. After the freezing rain and sleet, snow fell accumulating up 10 inches. From 4 to 5 inches of moisture was contained in the ice and snow.
Winter Storm, Stanton
- When
- December 29, 4:42 AM CST to December 31, 6:00 AM CST
- Where
- Stanton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
There were numerous power outages due to the freezing rain and sleet. Snow followed and accumulated up to 32 inches near the Colorado border west of Johnson. A large storage building collapsed where the heaviest snow fell and caused drums of chlorine to rupture.
Winter Storm, Morton
- When
- December 29, 4:42 AM CST to December 31, 6:00 AM CST
- Where
- Morton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Ice accumulated to at least 1/4 and then snow followed. The heaviest fell near the Colorado border with 12 to 18 inches of snow was reported with drifts as high as 8 feet.
Winter Storm, Lane
- When
- December 29, 12:47 PM CST to December 31, 6:00 AM CST
- Where
- Lane forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Ice accumulations up to 3 inches in radius brought three communication towers down. The entire county was without power for a time and some locations were without electrical service for about a month following the storm. Snow followed the ice and accumulated between 3 and 6 inches. There was over six inches of moisture in the snow and ice.
Winter Storm, Finney
- When
- December 29, 12:47 PM CST to December 31, 6:00 AM CST
- Where
- Finney forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Ice accumulations up to 2 inches in radius brought large power pole structures down. The entire county was without power for a time and some locations were without electrical service for about 2 weeks following the storm. Snow followed the ice and accumulated between 3 and 6 inches. There was five to six inches of moisture in the snow and ice.
Winter Storm, Grant
- When
- December 29, 12:47 PM CST to December 31, 6:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Heavy accumulations of ice brought down numerous power poles and lines. Snow followed the ice and accumulated to between 3 and 6 inches. Many areas were without power for over a month.
Winter Storm, Haskell
- When
- December 29, 12:47 PM CST to December 31, 6:00 AM CST
- Where
- Haskell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Tree limbs and power lines down due to the accumulation of 2 to inches of ice. Many areas of the county were without power for a long duration.
Winter Storm, Gray
- When
- December 29, 12:47 PM CST to December 31, 6:00 AM CST
- Where
- Gray forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Tree limbs and power lines down due to the accumulation of 2 to inches of ice. Many areas of the county were without power for a long duration.
Winter Storm, Stevens
- When
- December 29, 12:47 PM CST to December 31, 6:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Tree limbs and power lines down due to the accumulation of 1 to 2 to inches of ice. Many areas of the county were without power for a long duration.
Winter Storm, Seward
- When
- December 29, 12:47 PM CST to December 31, 6:00 AM CST
- Where
- Seward forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Tree limbs and power lines down due to the accumulation of 1 inch of ice. Many areas of the county were without power.
Winter Storm, Meade
- When
- December 29, 12:47 PM CST to December 31, 6:00 AM CST
- Where
- Meade forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Tree limbs and power lines down due to the accumulation of 1 to 2 inches of ice. Many areas of the county were without power.
Winter Storm, Trego
- When
- December 30, 4:05 AM CST to December 31, 6:00 AM CST
- Where
- Trego forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Numerous power poles and lines were brought down by heavy ice accumulations.
Winter Storm, Ness
- When
- December 30, 4:05 AM CST to December 31, 6:00 AM CST
- Where
- Ness forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Numerous power poles and lines were brought down by heavy ice accumulations.
Winter Storm, Hodgeman
- When
- December 30, 4:05 AM CST to December 31, 6:00 AM CST
- Where
- Hodgeman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Numerous tree limbs, power poles and lines were brought down by heavy ice accumulations.
Winter Storm, Ford
- When
- December 30, 4:05 AM CST to December 31, 6:00 AM CST
- Where
- Ford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Numerous tree limbs, power poles and lines were brought down by heavy ice accumulations. Ice accumulations were up to 1.25 in radius.
Winter Storm, Clark
- When
- December 30, 4:05 AM CST to December 31, 6:00 AM CST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
At least 1/4 accumulation of ice was reported.
Winter Storm, Ellis
- When
- December 30, 4:05 AM CST to December 31, 6:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Numerous tree limbs, power poles and lines were brought down by heavy ice accumulations.
Winter Storm, Rush
- When
- December 30, 4:05 AM CST to December 31, 6:00 AM CST
- Where
- Rush forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
A few power poles taken down by at least 1/4 accumulation of ice.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 29, 20062 deaths · 32 injured · $6.7 million · F2 · 38 events
- Winter Storm and Winter Weather in Nebraska, December 29 to 31, 20061 death · $19 million · 11 events
- Ice Storm in Nebraska, December 29 to 31, 2006$71 million · 23 events
- Winter Storm in Kansas, December 29 to 31, 2006$87 million · 13 events
- Tornadoes and Damaging Winds in Texas, December 29, 20066 injured · $3.5 million · F1 · 4 events
- Winter Storm in South Dakota, December 29 to 30, 200613 injured · $340,000 · 10 events
- Tornadoes in Texas, December 29, 2006$150,000 · F1 · 2 events
- Winter Storm in Nebraska, December 29 to 30, 20061 injured · $95,000 · 16 events
- Heavy Snow in South Dakota, December 29 to 30, 200616 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 29 to 30, 200661 kt wind · 14 events
- Winter Storm in Nebraska, December 29 to 31, 20061 injured · 3 events
- Heavy Snow and Winter Weather in Texas, December 29 to 30, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9450, 9454, 9457, 9460, 9461, 9464, 9465, 9466, 9467, 9468, 9469, 9470, 9471, 9473, 9474, 9475, 9476, 9477, 9479, 9480.